Tamoxifen, age influence chemo-induced amenorrhea
(HealthDay)—Use of tamoxifen and age at treatment for breast cancer predict chemotherapy-induced amenorrhea among premenopausal women, according to research published online Aug. 26 in the Journal of Clinical Oncology.
Adriana Valentini, M.D., from the University of Toronto, and colleagues conducted a multicenter survey of 1,954 young women with a BRCA1 or BRCA2 mutation who were treated for breast cancer; premenopausal women diagnosed with invasive breast cancer between 26 and 47 years of age were included. Chemotherapy-induced amenorrhea was defined as when the patient experienced two or more years of amenorrhea, beginning within two years of initiating chemotherapy and with no resumption of menses.
The researchers found that, of the 1,426 women who received chemotherapy, 35 percent experienced long-term amenorrhea, while 5.3 percent of the 528 women who did not receive chemotherapy developed long-term amenorrhea. The probability of chemotherapy-induced amenorrhea increased with age: 7.2 percent for women diagnosed before age 30, 33 percent for women aged 31 to 44, and 79 percent for women diagnosed after age 45 (P trend < 0.001). Compared to women who did not receive tamoxifen, the probability of induced amenorrhea was higher for those who did (52 versus 29 percent; P < 0.001).
"Age at treatment and use of tamoxifen are important predictors of chemotherapy-induced amenorrhea in women who carry a BRCA1 or BRCA2 mutation," the authors write. "The risk of induced long-term amenorrhea does not seem to be greater among mutation carriers than among women who do not carry a mutation."
Full Text (subscription or payment may be required)
Copyright © 2013 HealthDay. All rights reserved.